Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Wilmington, NC

March 10, 2000Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 10, 2000, 4:23 PM EST for Williamsburg County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 4:23 PM EST (21:23 UTC)
Expired
Mar 10, 2000, 5:00 PM EST
In force
37 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 4:35 PM ESTHail 1Kingstree, SCKINGSTREE POLICE DEPARTMENT REPORTED QUARTER SIZE HAIL.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 102124
SVRILM
SCC089-102200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EST

* AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF KINGSTREE...
  MOVING EAST AT 20 MPH.

* THE STORM WILL BE NEAR...
  KINGSTREE BY 425 PM
  CEDAR SWAMP BY 445 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONEAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3379 8000 3361 8003 3353 7961 3376 7957

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:45 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 10, 2:45 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EST FRI MAR 10 2000

SHOWERS AND THUNDERSTORMS OVER CENTRAL SOUTH CAROLINA APPEAR TO HAVE
FORMED ALONG A WEAK SURFACE TROUGH OF LOW PRESSURE IN RESPONSE TO A
WEAK SHORT WAVE MOVING THROUGH AT H5.  INTERESTINGLY...MODEL
GUIDANCE FOR THIS AFTERNOON AND TONIGHT ALMOST TREAT THIS LIKE A
WARM FRONT...PRODUCING WEAK ISENTROPIC LIFT ALONG AND AHEAD OF THE
FEATURE.  DEWPOINTS ARE RUNNING 5 OR SO DEGREES HIGHER SOUTH OF THE
WEAK BOUNDARY AND THE LAMP ANALYSIS INDICATES THAT THE AIR DOWN
THERE IS ABOUT 1000 J/KG MORE UNSTABLE THAN THE AIR NORTH OF THE
BOUNDARY.

THE OVERALL TREND IN THE GUIDANCE SUITE FOR THIS FORECAST IS VERY
SIMILAR WITH WEAK SHORT WAVE SUPPORT FOR PRECIP EXPECTED TO PASS
THROUGH BY AROUND MIDNIGHT.  THE NEXT...MUCH MORE SIGNIFICANT SHORT
WAVE WILL PASS THROUGH SAT NIGHT.  MODELS DO HAVE DIFFERENCES IN
OPINION REGARDING THE EXACT PLACEMENT OF THE VORTICITY MAXIMUM BUT
ALL GET THE FA INTO AREAS OF SIMILAR DIFFERENTIAL PVA. THE
ASSOCIATED COLD FRONT SHOULD PASS THROUGH BY SUNDAY MORNING...
USHERING IN A RETURN TO MORE NORMAL TEMPERATURES.

OVERALL...CURRENT FORECAST PACKAGE PRETTY ACCURATELY REFLECTS
EXPECTATIONS BASED UPON NEW GUIDANCE. SOME SMALL TWEAKS WILL BE MADE
TO POP VALUES BUT POPS WILL BE MAINTAINED THROUGH SAT NIGHT/EARLY
SUN.  INSTABILITY OF THE NATURE INDICATED OVER SOUTH SC ISN/T
EXPECTED TO REACH THE FA UNTIL SAT SO THAT TSRA SHOULD BE ISOLATED
UNTIL LATE AFTERNOON /EARLY EVENING SAT.

CWF...SOUTHWEST WINDS OF 10 TO 15 KT ARE EXPECTED TO CONTINUE
TONIGHT AND BECOME MORE SOUTHERLY SUNDAY.  AVN/NGM SURFACE WIND
PROGS INCREASE SPEEDS NEAR 35 KT SAT NIGHT.  FOR NOW...WILL LIMIT
WINDS TO 30 KT AS COOL SHELF WATERS SHOULD HELP INHIBIT PENETRATION
OF HIGHER MOMENTUM AIR TO THE SURFACE.  WINDS TO BECOME NW SUNDAY
AND DIMINISH AS THE DAY PROGRESSES.

PRELIMINARY CCF:
ILM BB 059/077 057/064 038 31227
FLO BB 058/079 051/063 035 31227
MYR BB 060/073 057/064 039 31227

.ILM...NONE.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:02 PM ESTSevere Thunderstorm WarningILMGeorgetown, Williamsburg43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.